Tornadoes · United States · Illinois · 2003
F0 tornado, Cumberland County, Illinois, May 10, 2003
This F0 tornado ran 0.1 miles across Cumberland County on May 10, 2003, touching down at 9:45 AM CDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 10, 2003
- Touchdown
- 9:45 AM CDT (14:45 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Cumberland County
- Touchdown point
- 39.320, -88.470
- Lift-off point
- 39.320, -88.470
- Record number
- 876
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 15:18 UTC | 16:00 UTC | Tornado Warning | ILX |
| 15:19 UTC | 19:15 UTC | Flash Flood Warning | ILX |
| 16:00 UTC | 17:00 UTC | Severe Thunderstorm Warning | ILX |
| 01:46 UTC | 02:45 UTC | Severe Thunderstorm Warning | ILX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 12:05 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the tornado touched down at May 10, 3:00 AM CDT, 6 hours 45 minutes earlier.
Area forecast discussion, May 10, 3:00 AM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 300 AM CDT SAT MAY 10 2003 HIGHLIGHT OF FORECAST PACKAKE IS ANOTHER DAY OF SEVERE WEATHER INTO TONIGHT ALONG WITH HEAVY RAINS. ONGOING THUNDESTORMS OVER EASTCENTRAL IL EARLY THIS MORNING THAT WERE SEVERE EARLIER WITH SEVERAL LARGE HAIL REPORTS UP TO SOFTBALL SIZE. YET ANOTHER ROUND EXPECTED LATER TODAY AND TONIGHT ESPECIALLY THIS EVENING. SPC DAY1 OUTLOOK CONTINUES TO HAVE IL IN A MODERATE RISK FOR CHANCE OF SUPERCELLS WITH LARGE HAIL...DAMAGING WIND GUSTS AND POSSIBLE TORNADOES. THIS WILL BE THE 5TH DAY OF SEVERE WEATHER IN THE PAST WEEK SYNOPTICALLY MODELS SIMILAR WITH NEGATIVELY TILTED UPPER LEVEL TROF PIVOTING FROM THE CENTRAL ROCKIES NE INTO THE GREAT LAKES TONIGHT WHILE STRONG SURFACE LOW OVER THE OK PANHANDLE DEEPENS AS IT MOVES NE INTO EAST KS BY 18Z AND INTO FAR NW IL BY 06Z TONIGHT BRINGING A COLD FRONT EAST THRU THE STATE TONIGHT. ONGOING CONVECTION NORTH OF I-70 TO GRADUALLY WEAKEN THIS MORNING AS LOW LEVEL JET WEAKENS AND FOCUSED MORE TO THE SW CLOSER TO DEVELOPING LOW IN KS. SOME SUNSHINE SHOULD APPEAR THIS AFTERNOON ALLOWING ATMOSPHERE TO BECOME VERY UNSTABLE AGAIN WITH TROPICAL AIR MASS WITH TEMPS IN LOWER 80S AND DEWPOINTS IN UPPER 60S AND LOWER 70S. LIFTED INDICES OF MINUS 4 TO 8C AND CAPES OF 1500 TO 3000 J/KG THIS AFTERNOON. 100 TO 120 KNOT 300 MB JET WILL ALSO PROVIDE UPPER LEVEL DIVERGENCE AND LIFT ACROSS CENTRAL IL BY TONIGHT. WILL HAVE GOOD CHANCE OF CONVECTION TODAY ...THEN LIKELY AGAIN TONIGHT WITH COLD FRONT MOVING IN. FFG VALUES ARE 1 TO 2 INCHES PER HOUR AND 1.5 TO 2.5 INCHES IN 3 HOURS. THINK A FEW SPOTS COULD REACH THESE VALUES...BUT DO NOT WIDESPREAD ENOUGH IN CENTRAL IL FOR A FLOOD WATCH. BEST ORGANIZED CONVECTION TODAY IS EAST OVER INDIANA AND SW ACROSS MO/KS. CONVECTION IS ALSO MOVING ALONG TO THE NORTHEAST. SEVERE RISK LOOKS BEST THIS EVENING FOR ILX CWA...THEN SHIFTS EAST OVERNIGHT AS FRONT MOVES THRU. GFS STILL APPEARS TOO QUICK WITH FRONT GIVEN AMPLIFIED UPPER LEVEL PATTERN. COOLER AND BREEZY ON MOTHERS DAY WITH A FAIR AMOUNT OF CLOUDINESS. PROB30 CHANCE OF SHOWERS NORTH OF I-70 WITH STRONG SURFACE AND UPPER LEVEL LOW OVER THE WESTERN GREAT LAKES. TEMPS NEARLY 20 DEGREES COOLER WITH HIGHS IN THE LOWER TO MIDDLE 60S MOST AREAS. HIGH PRESSURE BUILDING EAST INTO THE MS VALLEY MON TO BRING MOSTLY CLEAR TO PARTLY CLOUDY SKIES WITH ANOTHER SEASONABLY COOL DAY IN THE 60S. THANKS FOR THE SEVERE WEATHER COORDINATION SPC. .ILX...NONE. HUETTL
Hazardous weather outlook, May 10, 7:31 AM CDT, 2 hours 14 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 731 AM CDT SAT MAY 10 2003 ...A SIGNIFICANT OUTBREAK OF SEVERE WEATHER IS POSSIBLE ACROSS PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT A MAJOR SEVERE WEATHER OUTBREAK IS EXPECTED ACROSS PORTIONS OF CENTRAL ILLINOIS LATE THIS AFTERNOON AND THIS EVENING. A LOW PRESSURE SYSTEM IS EXPECTED TO MOVE FROM KANSAS INTO SOUTHEAST IOWA BY LATE AFTERNOON. A TRAILING COLD FRONT WILL BEGIN TO MOVE INTO ILLINOIS FROM THE WEST BY EARLY EVENING AND CROSS THE STATE DURING THE EVENING HOURS. THE COMBINATION OF THE NEARBY FRONT...MUGGY AIR ENTRENCHED ACROSS THE REGION...AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST...AND SIGNIFICANT CHANGES IN WIND DIRECTION WITH HEIGHT...WILL PRODUCE AN ENVIRONMENT CONDUCIVE FOR LONG-LIVED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES ...LARGE HAIL...STRONG DAMAGING WINDS...AND VERY HEAVY RAINFALL. RESIDENTS OF CENTRAL AND SOUTHEAST ILLINOIS SHOULD REMAIN WEATHER ALERT TODAY AND BE PREPARED TO TAKE ACTION IF SEVERE WEATHER WATCHES AND WARNINGS ARE ISSUED. IN THE MEANTIME...FOR THIS MORNING...THE MAIN SEVERE WEATHER RISK IS LARGE HAIL AND DAMAGING WINDS...MAINLY AT LOCATIONS SOUTH OF A PEORIA TO BLOOMINGTON LINE AND WEST OF INTERSTATE 57. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER INFORMATION WOULD BE USEFUL THIS MORNING...MAINLY SOUTH OF A PEORIA TO CHAMPAIGN LINE. IN ADDITION...SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON...AND THIS EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE) BYRD
In the hours before
Local storm report, May 10, 7:13 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
713 AM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 AM 10 W WAVERLY IL 1.75 INCH HAIL
05/10/03 MORGAN REPORTED BY MORGAN COUNTY
SHERIFF.
KELLYLocal storm report, May 10, 8:09 AM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
809 AM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0716 AM ALSEY IL FLOOD
05/10/03 SCOTT WATER OVER IL ROUTE 106
SOUTH OF ALSEY. REPORTED BY
STATE POLICE DISTRICT 20.
0700 AM GLASGOW IL .88 INCH HAIL
05/10/03 SCOTT
0740 AM LOAMI IL 1.00 INCH HAIL
05/10/03 SANGAMON REPORT FROM COOP OBSERVER.
0755 AM 2 S DIVERNON IL TORNADO
05/10/03 SANGAMON TORNADO ON THE GROUND AT
MILEPOST 77 ALONG I-55.
REPORTED BY ILLINOIS STATE
POLICE AND ESDA.
KELLYLocal storm report, May 10, 8:28 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
828 AM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0746 AM AUBURN IL 1.75 INCH HAIL
05/10/03 SANGAMON REPORTED BY SANGAMON
COUNTY ESDA.
0750 AM DIVERNON IL 60 MPH TSTM WIND GUST
05/10/03 SANGAMON FROM SANGAMON COUNTY ESDA.
0754 AM DIVERNON IL 1.75 INCH HAIL
05/10/03 SANGAMON FROM SANGAMON COUNTY ESDA.
0805 AM 1 N DIVERNON IL WIND DAMAGE
05/10/03 SANGAMON TREES LEVELED AR I-55
MILEPOST 81. FROM SANGAMON
ESDA.
0809 AM 1 E DIVERNON IL WIND DAMAGE
05/10/03 SANGAMON BARN DESTROYED AND TREES
DOWN.
KELLYLocal storm report, May 10, 8:40 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
840 AM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0754 AM DIVERNON IL WIND DAMAGE
05/10/03 SANGAMON TREES DOWN.
0809 AM DIVERNON IL FLOOD
05/10/03 SANGAMON FLOODING REPORTED ALONG
BRUSH CREEK
KELLYLocal storm report, May 10, 8:40 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT...COR TIME ON FIRST REPORT...
NATIONAL WEATHER SERVICE LINCOLN, IL
840 AM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0809 AM DIVERNON IL WIND DAMAGE
05/10/03 SANGAMON TREES DOWN.
0809 AM DIVERNON IL FLOOD
05/10/03 SANGAMON FLOODING REPORTED ALONG
BRUSH CREEK
KELLYLocal storm report, May 10, 9:37 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
937 AM CDT SAT MAY 10 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 AM 1 W ASHMORE IL .75 INCH HAIL
05/10/03 COLES
0850 AM MACON IL .75 INCH HAIL
05/10/03 MACON FROM MACON COUNTY ESDA.
0853 AM MT ZION IL .75 INCH HAIL
05/10/03 MACON
0910 AM 2 NW BETHANY IL 1.75 INCH HAIL
05/10/03 MOULTRIE FROM IL STATE POLICE
DISTRICT 10.
0845 AM BLUE MOUND IL WIND DAMAGE
05/10/03 MACON TREES AND POWER POLES
DOWN. REPORTED BY IL STATE
POLICE.
0910 AM 1 S PARIS IL 2.75 INCH HAIL
05/10/03 EDGAR
0930 AM TUSCOLA IL .75 INCH HAIL
05/10/03 DOUGLAS REPORT FROM COOP OBSERVER.
KELLYThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
2.8 hours before the tornado, 93 km from the path. May 10, 2003.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -156 J/kg
- Surface CAPE
- 91 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
- 0-3 km lapse rate
- 4.3 K/km
Lincoln, IL (KILX), 00:00Z
9.2 hours after it, 93 km from the path. May 11, 2003.
- Mixed-layer CAPE
- 2426 J/kg
- Mixed-layer CIN
- -41 J/kg
- Surface CAPE
- 3687 J/kg
- Mixed-layer LCL
- 784 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 17.1
- 0-3 km lapse rate
- 5.4 K/km
The radar
The Lincoln radar (KILX), 118 km away, was scanning. The volume nearest the touchdown began at 14:42 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2003 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of May 10, 2003
50 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 10 | 3:00 AM CDT | F0 | Butler, KS | 4.0 | 110 | $10,000 | ||
| May 10 | 3:05 AM CDT | F0 | Marion, KS | 6.0 | 110 | $50,000 | ||
| May 10 | 7:53 AM CDT | F0 | Sangamon, IL | 0.1 | 10 | |||
| May 10 | 7:55 AM CDT | F0 | Sangamon, IL | 0.2 | 20 | |||
| May 10 | 7:58 AM CDT | F0 | Sangamon, IL | 1.0 | 30 | $40,000 | ||
| May 10 | 8:08 AM CDT | F0 | Christian, IL | 0.3 | 20 | |||
| May 10 | 10:40 AM CDT | F0 | Edgar, IL | 0.1 | 10 | |||
| May 10 | 10:51 AM EST | F0 | Putnam, IN | 0.5 | 50 | $10,000 | ||
| May 10 | 11:00 AM CDT | F1 | Jasper, IL | 1.5 | 100 | $10,000 | ||
| May 10 | 4:45 PM EDT | F3 | Mason, KY | 25.0 | 200 | 17 | $5.5 million | |
| May 10 | 4:02 PM CDT | F0 | Linn, MO | 0.5 | 25 | |||
| May 10 | 4:38 PM CDT | F0 | Mercer, MO | 0.1 | 25 | $1,000 | ||
| May 10 | 4:56 PM CDT | F1 | Putnam, MO | 7.0 | 100 | $20,000 | ||
| May 10 | 5:23 PM CDT | F0 | Macon, MO | 5.5 | 50 | $1,000 | ||
| May 10 | 5:26 PM CDT | F1 | Marion, IA | 18.5 | 50 | $320,000 | ||
| May 10 | 5:33 PM CDT | F2 | Knox, MO | 22.1 | 200 | $500,000 | ||
| May 10 | 5:35 PM CDT | F0 | Putnam, MO | 0.5 | 50 | $1,000 | ||
| May 10 | 5:50 PM CDT | F0 | Shelby, MO | 5.0 | 50 | |||
| May 10 | 6:08 PM CDT | F2 | Lewis, MO | 20.0 | 200 | 6 | $5.0 million | |
| May 10 | 6:10 PM CDT | F0 | Lewis, MO | 4.0 | 50 | |||
| May 10 | 6:19 PM CDT | F0 | Monroe, MO | 0.2 | 40 | |||
| May 10 | 6:27 PM CDT | F0 | Tama, IA | 0.1 | 25 | |||
| May 10 | 6:28 PM CDT | F2 | Lee, IA | 11.5 | 200 | $1.0 million | ||
| May 10 | 6:30 PM CDT | F0 | Marion, MO | 2.5 | 50 | |||
| May 10 | 6:36 PM CDT | F2 | Adams, IL | 69.2 | 300 | 4 | $1.1 million | |
| May 10 | 6:37 PM CDT | F3 | Marion, MO | 12.0 | 200 | |||
| May 10 | 7:10 PM CDT | F0 | Van Buren, IA | 4.0 | 100 | $100,000 | ||
| May 10 | 7:20 PM CDT | F2 | Adams, IL | 30.8 | 300 | |||
| May 10 | 7:23 PM CDT | F0 | Jefferson, IA | 5.0 | 100 | $100,000 | ||
| May 10 | 7:33 PM CDT | F0 | Jefferson, IA | 2.4 | 100 | $100,000 | ||
| May 10 | 7:44 PM CDT | F1 | Henry, IA | 27.9 | 200 | $2.0 million | ||
| May 10 | 8:14 PM CDT | F2 | Schuyler, IL | 6.0 | 150 | |||
| May 10 | 8:15 PM CDT | F1 | Lafayette, WI | 7.8 | 200 | 1 | $200,000 | |
| May 10 | 8:30 PM CDT | F0 | Mercer, IL | 8.3 | 100 | $100,000 | ||
| May 10 | 8:32 PM CDT | F1 | Fulton, IL | 3.0 | 400 | |||
| May 10 | 8:39 PM CDT | F1 | Iowa, WI | 8.6 | 200 | $300,000 | ||
| May 10 | 9:42 PM EDT | F0 | Beaufort, NC | 0.1 | 50 | |||
| May 10 | 8:45 PM CDT | F0 | Mercer, IL | 2.1 | 50 | $100,000 | ||
| May 10 | 8:47 PM CDT | F1 | Fulton, IL | 2.7 | 100 | |||
| May 10 | 8:55 PM CDT | F0 | Mercer, IL | 3.8 | 50 | $50,000 | ||
| May 10 | 8:55 PM CDT | F0 | Henry, IL | 25.5 | 100 | $650,000 | ||
| May 10 | 9:12 PM CDT | F1 | Mason, IL | 8.0 | 150 | |||
| May 10 | 9:33 PM CDT | F2 | Mason, IL | 2.5 | 100 | 1 | ||
| May 10 | 9:38 PM CDT | F1 | Mason, IL | 2.0 | 100 | |||
| May 10 | 9:45 PM CDT | F3 | Tazewell, IL | 17.5 | 440 | 32 | $10 million | |
| May 10 | 9:58 PM CDT | F0 | Bureau, IL | 4.1 | 50 | $50,000 | ||
| May 10 | 10:16 PM CDT | F1 | Tazewell, IL | 1.5 | 100 | |||
| May 10 | 10:18 PM CDT | F2 | Woodford, IL | 12.5 | 300 | 4 | ||
| May 10 | 10:25 PM CDT | F1 | Woodford, IL | 8.0 | 200 | |||
| May 10 | 10:35 PM CDT | F1 | Jackson, AR | 0.6 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.